In December, 1888, while with Paul Gaughin, Van Gogh’s left ear was cut off.
Image: Vincent Van Gogh with his bandaged left ear missing. What? The bandage is over his right ear! But it’s a self portrait and he was looking in the mirror, I guess… The artistic genius was a troubled man….
Vincent Vab Gogh’s Biography: Mental Health Source: Hundreds of physicians and psychiatrists have tried to define Van Gogh’s medical conditions over the years. The following are some of the more probable mental and physical diagnoses.
Temporal Lobe Epilepsy
Van Gogh suffered from seizures which doctors, including Dr. Felix Rey and Dr. Peyron, believed to be caused by temporal lobe epilepsy. Van Gogh was born with a brain lesion that many doctors believe was aggravated by his prolonged use of absinthe causing his epileptic condition. Dr. Gachet, another of Van Gogh’s physicians, was thought to have treated his epilepsy with digitalis. This prescription drug can cause one to see in yellow or see yellow spots. This may have been one of the reasons why Van Gogh loved this color.
Due to Van Gogh’s extreme enthusiasm and dedication to first religion and then art coupled with the feverish pace of his art production many believe that mania was a prominent condition in Van Gogh’s life. However, these episodes were always followed by exhaustion and depression and ultimately suicide. Therefore, a diagnosis of bipolar disorder or manic depression makes sense with the accounts of these episodes in Van Gogh’s life.
In order to counter act his attacks of epilepsy, anxiety, and depression, Van Gogh drank absinthe, a toxic alcoholic drink popular with many artists at the time. Thujone is the toxin in absinthe. Unfortunately, the Thujone worked against Van Gogh aggravating his epilepsy and manic depression. High doses of thujone can also cause one to see objects in yellow. Various physicians have differing opinions on whether or not this is what caused Van Gogh’s affinity with yellow.
Because Van Gogh used lead based paints there are some who believe he suffered from lead poisoning from nibbling at paint chips. It was also noted by Dr. Peyron that during his attacks Van Gogh tried to poison himself by swallowing paint or drinking kerosene. One of the symptoms of lead poisoning is swelling of the retinas which can cause one to see light in circles like halos around objects. This can be seen in paintings like The Starry Night.
Hypergraphia is a condition causing one to need to write continuously; this disorder is commonly linked to mania and epilepsy. Some believe that the massive collection of over 800 letters Van Gogh wrote during his lifetime could be attributed to this condition.
Because Van Gogh strived for realism in his paintings he was often painting outdoors especially during his times in the South of France. Some of his episodes of hostility and the nausea and “bad stomach” he refers to in his letters may have been the effects of sunstroke. From <https://www.vangoghgallery.com/misc/mental.html>
Vincent cut off his left ear on 23 December 1888. It was the first of several serious breakdowns that plagued him until his tragic suicide a year and a half later. We don’t know precisely what his illness was, but it had a huge impact on him.